Florida, 2015

Hail and Damaging Wind in Florida, June 25, 2015

June 25, 2015 · NWS MLB · 2 events in 2 counties and zones

Strong thunderstorms developed along the east and west coast sea breezes as they moved inland during the afternoon. Nickel sized hail was reported with a strong storm along the east coast sea breeze over northern Brevard County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Strong thunderstorms developed along the east and west coast sea breezes as they moved inland during the afternoon. Nickel sized hail was reported with a strong storm along the east coast sea breeze over northern Brevard County. Strong storms moving east into Lake county along the west coast sea breeze produced minor damage to a roof in Tavares.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 25, 1:16 PM EST, 30 minutes earlier.

Area forecast discussion, Jun 25, 1:16 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
216 PM EDT THU JUN 25 2015

.DISCUSSION...

CURRENT-TONIGHT...EARLY AFTERNOON STRONG CONVECTION ALONG THE EAST
COAST SEA BREEZE ACROSS BREVARD COUNTY. LOCALLY HEAVY
RAINFALL...STRONG WIND GUSTS IN EXCESS OF 45 MPH AND FREQUENT TO
EXCESSIVE LIGHTNING STRIKES WITH THIS ACTIVITY. THE I-4 CORRIDOR
WILL LIKELY SEE NUMEROUS SHOWERS/STORMS LATER THIS AFTERNOON AND
EARLY EVENING AS THE WEST COAST SEA BREEZE BOUNDARY AND ASSOCIATED
CONVECTION MIX WITH VARIOUS BOUNDARIES FROM EAST CENTRAL FLORIDA.
STORM MOTION REMAINS SLOW WITH GENERALLY A WEST TO EAST OR NORTHWEST
TO SOUTHEAST MOVEMENT OF CELLS. OVERALL THREATS CONTINUE TO BE
LOCALLY HEAVY RAINFALL...FREQUENT LIGHTNING...SMALL HAIL AND
ISOLATED WIND GUSTS TO 45 TO 55 MPH IN A FEW STORMS. DEBRIS RAINFALL
SHOULD DIMINISH SHORTLY AFT SUNSET WITH OVERNIGHT LOWS IN THE L/M70S.

FRI-SUN...WEAK SURFACE PRESSURE RIDGING WILL SLIDE BOTH EAST AND
SOUTH OF ECFL DURING THIS TIME AS A WEAK FRONTAL BOUNDARY APPROACHES
THE DEEP SOUTH. TROUGHING IN THE MID-LEVELS ACROSS THE EASTERN CONUS
WILL ALLOW FOR A MORE SOUTHWESTERLY FLOW IN BOTH THE LOW/MID LEVELS
OF THE ATMOSPHERE. THIS REGIME WILL FAVOR SHOWERS/STORMS STACKING UP
ON THE EASTERN PENINSULA IN THE AFTERNOON/EVENING THROUGH THE
WEEKEND. MODELS ARE STRUGGLING WITH AMOUNT/PLACEMENT OF DEEP LAYER
MOISTURE OVER THE AREA BUT RECOMMEND A HIGHER THAN NORMAL
PRECIPITATION CHANCE THROUGH THIS PERIOD OVERALL. THE ECSB WILL
STILL DEVELOP AND PUSH SLOWLY INLAND ON FRI BUT TO A LESSER EXTENT
ON SAT/SUN AS THE OPPOSING FLOW WILL BE A BIT STRONGER. FREQUENT
LIGHTNING...GUSTY WINDS AND LOCALLY HEAVY RAINFALL ALL ONGOING
THREATS WITH CONVECTIVE ACTIVITY.

MAX TEMPS GENERALLY IN THE LOWER 90S EVEN AT THE BEACHES DUE TO THE
DELAYED SEA BREEZE. WOULD NOT BE SURPRISED TO SEE A FEW MID 90S EVEN
NEAR THE COAST GIVEN ENOUGH SFC HEATING.

...PREVIOUS EXTENDED FORECAST DISCUSSION...

MON-WED...SFC AND MID LEVEL RIDGE WILL GRADUALLY REBUILD OVER THE FL
PENINSULA WHICH WILL RESULT IN SLIGHT MEAN DRYING AND A REDUCTION IN
THE OFFSHORE FLOW. THIS WILL ALLOW EARLIER AND EASIER INLAND
PENETRATION OF THE EAST COAST SEA BREEZE. TEMPS SHOULD REMAIN
SLIGHTLY ABOVE NORMAL FOR LATE JUNE IN THE LOW TO MID 90S.

&&

.AVIATION...ESE/SE WINDS ALONG THE COAST AND S/SW OVER THE INTERIOR.
EXPECTING EARLY AFTN SEA BREEZE DEVELOPMENT ALONG THE COAST AND SLOW
PUSH INLAND. SCT SHRA/TSRA ACROSS COASTAL TAF SITES EARLY AFTERNOON
WITH SCT-NMRS CONVECTIVE ACTIVITY LATER THIS AFTN AND EVENING OVER
THE INTERIOR. A FEW STORMS MAY PUSH BACK TOWARD THE EAST COAST LATER
TODAY...ESPECIALLY KMLB NORTH. LIGHTNING...HEAVY RAIN..SMALL HAIL
AND STRONG WIND GUSTS ALL IN PLAY.

&&

.MARINE...CURRENT-TONIGHT...WEAK HIGH PRESSURE RIDGING OVER THE
SOUTH-CENTRAL FLORIDA PENINSULA. ESE/SE WINDS AT AROUND 10 KTS WILL
VEER TO SSW/SW THIS EVENING AND OVERNIGHT WITH SPEEDS MAINLY 7-13
MPH. SEAS 1-2 FT NEAR SHORE AND 2-3 FT OFFSHORE. MARINERS WILL NEED
TO WATCH THE SKY EARLY IN THE AFTERNOON ALONG THE INTRACOASTAL
WATERS FOR STORM DEVELOPMENT AND THERE REMAINS THE POSSIBILITY FOR A
FEW LATE DAY/EVENING STORMS TO PUSH BACK TO THE COAST...MAINLY NORTH
OF SEBASTIAN INLET.

FRI-SUN...THE ATLANTIC RIDGE AXIS FOCUSES SOUTH AND EAST OF THE AREA
AS A COOL FRONTAL BOUNDARY APPROACHES THE DEEP SOUTH. THE FLOW WILL
BECOME MORE UNIFORMLY SOUTHWEST INTO THE WEEKEND WITH SPEEDS
INCREASING TO AROUND 15 KTS OVER THE OPEN ATLC. THE OFFSHORE MOVING
AFTERNOON/EVENING SHOWER/STORM POTENTIAL INCREASES WITH STRONGER
SWRLY STEERING FLOW ENTERING THE PICTURE. SEAS 2-3 FT NEAR SHORE AND
3-4 FT OFFSHORE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  91  75  92 /  30  50  30  30
MCO  74  94  75  94 /  30  60  20  40
MLB  75  91  75  93 /  30  60  30  50
VRB  74  92  74  92 /  40  60  30  50
LEE  75  92  76  91 /  30  50  20  30
SFB  75  92  76  93 /  30  60  20  40
ORL  75  93  76  93 /  30  60  20  40
FPR  73  92  73  92 /  40  60  30  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

FORECAST GRIDS...SEDLOCK
IMPACT WEATHER/AVIATION...WEITLICH
Hazardous weather outlook, Jun 25, 10:20 AM EST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1120 AM EDT THU JUN 25 2015

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-252300-
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM-
SEBASTIAN INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA-
BREVARD COUNTY LINE 20-60 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM-
SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA COUNTY-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA COUNTY-SOUTHERN LAKE COUNTY-
NORTHERN BREVARD COUNTY-
1120 AM EDT THU JUN 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL INITIALLY
DEVELOP ALONG THE COAST WITH THE FORMATION OF THE EAST COAST SEA
BREEZE. AS THE SEA BREEZE MOVES INLAND...CONVECTION WILL INCREASE
WITH GREATEST STORM COVERAGE ACROSS THE INTERIOR ALONG THE I-4
CORRIDOR LATE IN THE AFTERNOON. SOME OF THESE STORMS MAY BECOME
STRONG WITH THE POTENTIAL TO GENERATE WINDS GUSTS BETWEEN 40 TO 50
MPH...SMALL HAIL AND FREQUENT LIGHTNING. STORM MOTION WILL TEND TO
BE SLOW AND ERRATIC...BUT A WEAK WESTERLY STEERING FLOW MAY PUSH A
FEW STORMS BACK TOWARD THE COAST THROUGH EARLY EVENING. DUE TO THE
EXPECTED SLOWER STORM MOTION TODAY A FEW STORMS WILL BE ABLE TO
PRODUCE LOCALLY HEAVY RAINFALL AND MINOR FLOODING OF ROADWAYS AND
URBAN AREAS.

.MARINE THUNDERSTORM GUST IMPACT...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP
ALONG AND NORTH OF THE I-4 CORRIDOR THIS AFTERNOON AND DRIFT EAST
TO SOUTHEAST AT 5 TO 10 MPH. ELSEWHERE...ISOLATED LIGHTNING
STORMS WILL DEVELOP ALONG THE EAST COAST JUST INLAND FROM THE
INTRACOASTAL WATERWAY BY EARLY AFTERNOON AS THE EAST COAST SEA
BREEZE FORMS AND DRIFTS INLAND. THUNDERSTORMS WILL HAVE THE
POTENTIAL TO PRODUCE WIND GUSTS OVER 40 MPH. BOATERS ON THE LARGER
INLAND LAKES SHOULD KEEP AN EYE TO THE SKY IN THE LATE AFTERNOON...
ESPECIALLY AS SOME STORMS WILL DEVELOP DIRECTLY OVERHEAD.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SCATTERED AFTERNOON STORMS WILL CONTINUE INTO THE MIDDLE OF NEXT
WEEK. WESTERLY WINDS IN THE MID LEVELS WILL BRING HIGHER STORM
CHANCES BACK TOWARD THE EAST COAST OVER THE UPCOMING WEEKEND WITH
THE POTENTIAL FOR THUNDERSTORMS MOVING OFFSHORE THROUGH LATE
AFTERNOON AND EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

BRAGAW/WEITLICH

In the hours before

Special weather statement, Jun 25, 12:46 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
146 PM EDT THU JUN 25 2015

FLZ147-251845-
NORTHERN BREVARD COUNTY FL-
146 PM EDT THU JUN 25 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BREVARD COUNTY UNTIL
245 PM EDT...

AT 145 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTH OF PORT CANAVERAL...MOVING SOUTH TO SOUTHEAST AT 5 TO 10
MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CAPE CANAVERAL AND MERRITT ISLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING AND STRONG WIND
GUSTS...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE
LIMBS...CAUSE POWER OUTAGES OR CAPSIZE SMALL BOATS. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL REDUCE
VISIBILITY AND MAY LEAD TO TEMPORARY FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 2845 8053 2841 8059 2835 8061 2834 8062
      2839 8061 2841 8064 2843 8060 2857 8059
      2858 8060 2844 8066 2837 8066 2836 8065
      2834 8070 2834 8074 2841 8072 2842 8075
      2858 8072 2860 8058
TIME...MOT...LOC 1745Z 359DEG 5KT 2853 8058

WEITLICH
Special weather statement, Jun 25, 12:52 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
152 PM EDT THU JUN 25 2015

FLZ047-251845-
SOUTHERN BREVARD COUNTY FL-
152 PM EDT THU JUN 25 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BREVARD COUNTY UNTIL 245
PM EDT...

AT 151 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER WEST MELBOURNE...OR NEAR MELBOURNE...MOVING SOUTH AT 5 MPH.
ADDITIONAL STRONG STORMS WITH GUSTY WINDS WILL OCCUR FARTHER NORTH
OVER VIERA.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PALM BAY AND MELBOURNE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING AND STRONG WIND
GUSTS...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE
LIMBS...CAUSE POWER OUTAGES OR CAPSIZE SMALL BOATS. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

BOATERS SHOULD BE AWARE THAT STRONG WIND GUSTS SOMETIMES OCCUR WELL
AWAY FROM THE HEAVY RAIN AND LIGHTNING ASSOCIATED WITH STORMS.

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL REDUCE
VISIBILITY AND MAY LEAD TO TEMPORARY FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 2790 8087 2834 8086 2834 8072 2831 8070
      2834 8070 2834 8064 2831 8066 2834 8061
      2828 8061 2829 8067 2817 8062 2825 8068
      2823 8067 2794 8053 2793 8052 2816 8061
      2827 8061 2791 8048
TIME...MOT...LOC 1751Z 359DEG 5KT 2805 8064

WEITLICH

The radar

The Melbourne radar (KMLB), 33 km away, was scanning. The volume nearest the first event began at 18:47 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Brevard

When
June 25, 1:46 PM EST
Where
Brevard County, 2.16 mi NNE of Indianola
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
28.410, -80.710

A trained spotter relayed a ham radio report of nickel sized hail at intersection of State Road 3 and State Road 528 in Merritt Island. The small hail lasted for about 5 minutes.

Thunderstorm Wind, Lake

When
June 25, 2:24 PM EST
Where
Lake County, 1.51 mi SSE of Lane Park
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
28.730, -81.740

The sheet metal roof was peeled off a clubhouse on Country Club Drive along the shore of Little Lake Harris. Additional minor damage occurred to a tree in front of the building. The information was relayed by local media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 574060, 574062.